Maryland, 2018Flash Flooding and Flooding in Maryland, August 2 to 3, 2018
August 2 to 3, 2018 · NWS LWX · 9 events in 2 counties and zones
A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms. Torrential downpours combined with convection training over the same areas led to some flooding and flash flooding. Some of the flooding lingered into August 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 1:36 PM EST, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 2, 1:36 PM EST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
236 PM EDT Thu Aug 2 2018
.SYNOPSIS...
A cold front will approach the Mid-Atlantic from the Ohio Valley
today, then weaken over the area Friday. Meanwhile, high pressure
will remain over the western Atlantic through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A line of showers and thunderstorms moving into the I-95
corridor as of 2pm. Meso-analysis indicating that effective
available shear around 40-45 kt, with around 1000-1500 J/kg
MLCAPE. In spite of rather meager lapse rates there has been
enough organization for rather interesting storm structures,
particularly for the cluster that has moved from metro
Charlottesville, headed toward the Washington DC metro area.
Following the faster CAM timing, believe that activity should
be approaching if not east of the Bay by 5 or 6pm.
There is considerable uncertainty as to what happens next. The
500 mb wind maximum will be sliding into/north of Pennsylvania,
which will reduce the shear profile. Even though the mountains
are less unstable, some CAMs suggest that a second round could
develop in the Appalachians. The HRRR leads this camp, but the
HRW-ARW/NMM both are on board.
Since the deep plume of moisture ahead of the longwave trough
will be closer to the forecast area tonight, and heights will be
lower as well, am hesitant to back off PoPs tonight. Will be
maintaining 40-50% chance overnight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The synoptic pattern will remain into Friday with the trough to our
west and the surface high pressure to our east. This will continue
to support southerly flow over our area streaming moist and warm
unstable air mass into our area. Showers and thunderstorms are
expected again on Friday with a higher concern of flooding due
to the possibility of training and slow moving thunderstorms.
Anomalously high PWAT values and strengthening 850-700 mb winds
likely will enhance the heavy rain threat. And, given enough
instability, there remains a localized damaging wind threat as
well.
Longwave trough weakens on Friday night and almost become zonal
by Saturday. More than sufficient moisture will still be
present, so scattered showers/thunderstorms still a concern. The
difference will be typical diurnal showers/thunderstorm vs
repeated torrential downpours from a stream of tropical moisture.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, a bit of weak ridging will build in at mid-levels. This
short wave ridging should limit the development of showers and
thunderstorms. For the first time in a long time, we may have a
mostly dry day.
We'll enter back into weak zonal flow aloft on Monday, but with no
mid-upper level features focusing ascent, conditions should stay
mostly dry. A trough will begin to approach from the Great Lakes
region on Tuesday. The main area of ascent associated with this
feature will still be located to our northwest, but it could spark a
few afternoon showers or thunderstorms across the area. Chances for
showers and thunderstorms will increase on Wednesday as the
aforementioned trough and it's associated cold front move closer by.
Temperatures will run a bit above normal through the long term
period, with high temperatures in the low 90s most days.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Conditions have risen to VFR across the area outside of
showers/thunderstorms. Cluster of note approaching DCA, which
likely will affect BWI/MTN as well. Brief aob IFR likely.
A bit uncertain what will transpire next in terms of rainfall,
but the risk of additional showers/storms exists. Am carrying a
vicinity remark through the evening to cover this threat.
Beyond this, believe that ceilings will be dropping. Have
confined these restrictions to MVFR for the TAFs, although the
threat of IFR does exist.
Similar conditions are expected on Friday. High pressure starts
building in on Friday night and conditions should be improving
into Saturday.
Conditions should stay primarily VFR on Sunday and Monday with
mostly dry conditions.
&&
.MARINE...
Small Craft Advisory remains in effect through this evening.
Wind gusts above threshold have been localized in south flow,
but the potential remains. This risk continues into Friday, but
confidence remains on the lower side at this point so will not
extend Advisory at this time.
Winds are expected to stay below the SCA threshold through the
duration of the long term period. Showers and thunderstorms may be
possible by late Tuesday and Wednesday.
&&
.HYDROLOGY...
The region will remain in a plume of 2+ inch PWAT air through the
end of the week. Storm motions may be somewhat quick today, but
training or repeated rounds of storms are possible given flow
parallel to a slowly approaching front. Upper flow slows a bit on
Friday while PWATs remain high, continuing the risk for repeated
heavy rain and potential flooding. This pattern should break down a
bit heading into the weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
013-014-501>508.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
036>040-050>054-501>508.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.
&&
SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
HYDROLOGY...Hazardous weather outlook, Aug 2, 4:11 AM EST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Thu Aug 2 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight and Tonight
A Flash Flood Watch is in effect for the I-95 corridor north of
Fredericksburg. Isolated instances of flooding are also possible
outside the watch area near Fredericksburg to southern Maryland.
Thunderstorms may produce locally damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight and Tonight
A Flash Flood Watch is in effect today and tonight.
Thunderstorms may produce locally damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 2, 5:40 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TORNADO 4 SSW CHARLOTTESVILLE 37.98N 78.51W
08/02/2018 ALBEMARLE VA STATE EMRG MGMT
EF-0 TORNADO. 2 MILE PATH LENGTH. EST MAX WIND SPEEDS
70 MPH, MAX WIDTH 75 YARDS WIDE. INITIAL TOUCHDOWN AT
1100 AM NEAR INTERSECTION OF AVON STREET EXTENDED AND
SCOTTSVILLE RD. TORNADO TRACKED NORTHEAST ROUGHLY
PARALLEL TO SCOTTSVILLE RD. MANY TREES UPROOTED AND/OR
TOPPED. SOME MINOR STRUCTURE DAMAGE AT MONTICELLO HIGH
SCHOOL. A CHIMNEY TOPPLED ONTO THE ROOF OF HOUSE ON
GALAXIE FARM LANE. TORNADO DISSIPATED BY 1105 AM AFTER
IT CROSSED NEAR INTERSECTION OF WILLOW LAKE DR AND
SCOTTSVILLE RD.
&&
EVENT NUMBER LWX1801395
SMZLocal storm report, Aug 2, 5:57 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 2 ENE MONTEVIDEO 38.38N 78.73W
08/02/2018 ROCKINGHAM VA EMERGENCY MNGR
RIGHT WESTBOUND LANE OF SPOTSWOOD TRAIL (ROUTE 33) IS
CLOSED IN THE AREA OF ISLAND FORD RD DUE TO DOWNED TREE.
&&
EVENT NUMBER LWX1801396
BKFLocal storm report, Aug 2, 6:21 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 2 NNW STAUNTON ARPT 38.29N 78.91W
08/02/2018 AUGUSTA VA 911 CALL CENTER
POWER LINES DOWN AT THE INTERSECTION LIBERTY STREET,
DICES SPRING ROAD AND WRENN STREET.
&&
EVENT NUMBER LWX1801397
JMGLocal storm report, Aug 2, 6:37 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 2 SSE MASSANUTTEN 38.38N 78.73W
08/02/2018 ROCKINGHAM VA 911 CALL CENTER
TREES DOWN ON SAM STREET.
&&
EVENT NUMBER LWX1801398
JMGLocal storm report, Aug 2, 6:39 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
739 PM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG 2 NE ROCKY BAR 38.37N 78.68W
08/02/2018 ROCKINGHAM VA 911 CALL CENTER
TREES DOWN IN MULTIPLE LOCATIONS ON CAPTAIN YANCY ROAD.
&&
EVENT NUMBER LWX1801399
JMGLocal storm report, Aug 2, 6:59 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
759 PM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG LA PLATA 38.53N 76.97W
08/02/2018 CHARLES MD 911 CALL CENTER
TREES DOWN ON FIRE TOWER ROAD NEAR IRONSIDE ROAD.
&&
EVENT NUMBER LWX1801400
JMGFlood, Washington
- When
- August 2, 7:07 PM EST to August 3, 12:35 AM EST
- Where
- Washington County, 1.36 mi ESE of Fairview to 1.32 mi ESE of Fairview
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.715, -77.825
The USGS stream gage on Conococheague Creek near Fairview exceeded the 10 foot flood stage during the indicated period. The peak level of 10.37 feet occurred at 10:15pm EST. Wishard Road and Kemp Mill Road both flooded near the creek.
Flood, Allegany
- When
- August 2, 9:57 PM EST to 11:57 PM EST
- Where
- Allegany County, 0.69 mi N of Allegany to 0.28 mi NNE of Allegany
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.680, -78.900
MD-36 Mount Savage Road Northwest was closed due to flooding over Jennings Run near MD-638 Parkersburg Road Northwest.
Flash Flood, Allegany
- When
- August 2, 10:53 PM EST to August 3, 12:03 AM EST
- Where
- Allegany County, 0.7 mi SSE of Franklin to 0.53 mi SSE of Franklin
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.491, -79.043
The stream gauge on Georges Creek near Westernport quickly rose above the flood stage of 8 feet, cresting at 8.65 feet. Water reached the underside of the railroad bridge at downtown Westernport.
Flash Flood, Allegany
- When
- August 2, 10:55 PM EST to August 3, 12:30 AM EST
- Where
- Allegany County, 0.87 mi SE of Franklin to 0.71 mi E of Luke
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.490, -79.040
Numerous roads were blocked by high water in Westernport. Some roads were washed out.
Flash Flood, Allegany
- When
- August 2, 10:55 PM EST to August 3, 12:30 AM EST
- Where
- Allegany County, 0.57 mi ENE of Barton to 0.34 mi NE of Morrisons
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.532, -79.010
A mudslide was reported along MD-36 near Barton.
Flood, Allegany
- When
- August 2, 10:55 PM EST to August 3, 12:55 AM EST
- Where
- Allegany County, 0.85 mi WNW of Clarysville to 0.69 mi W of Clarysville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.633, -78.895
Hardwood Drive Southwest was closed due to flooding over Preston Run.
Flash Flood, Allegany
- When
- August 2, 11:00 PM EST to August 3, 12:30 AM EST
- Where
- Allegany County, Midland to 0.16 mi E of Midland
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.580, -78.950
Buskirk Hollow Road Southwest was washed out near Elklick Road.
Flash Flood, Allegany
- When
- August 2, 11:00 PM EST to August 3, 12:30 AM EST
- Where
- Allegany County, 0.48 mi SSW of Bowling Green to 0.66 mi WSW of Bowling Green
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.613, -78.803
Water and debris were reported over the road in multiple spots in the Bowling Green and Potomac Park areas, with a rock slide reported in one location.
Flash Flood, Allegany
- When
- August 2, 11:18 PM EST to August 3, 12:30 AM EST
- Where
- Allegany County, 1.01 mi NE of Luke to 1.01 mi ENE of Luke
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.489, -79.035
Ten inches of water was into a house on McKinley Street.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781752, 775239, 782768, 775237, 775238, 775247, 775244, 775245, 775246.